Colorado, 2018

Hail and Damaging Winds in Colorado, July 25, 2018

July 25, 2018 · NWS BOU · 7 events in 5 counties and zones

Severe thunderstorms moved across Boulder, Broomfield, Douglas, Elbert and Weld counties. The storms produced winds gusts to around 80 mph, quarter size hail and very heavy rain; they downed trees and damaged homes and vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms moved across Boulder, Broomfield, Douglas, Elbert and Weld counties. The storms produced winds gusts to around 80 mph, quarter size hail and very heavy rain; they downed trees and damaged homes and vehicles. A farm off of York Street in Broomfield lost 200 acres of corn. The storm also caused scattered power outages that took several hours to restore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 25, 2:27 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 2:27 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 327 PM MDT Wed Jul 25 2018

Short wave trough aloft continues moving across Wyoming and
northern Colorado, generating scattered thunderstorms over the
mountains and foothills. Across the plains, easterly winds
continue with dew points in the mid 50s to lower 60s. Precipitable
water values have climbed to around 1 inch along the urban
corridor according to GPS-Met data. Surface CAPE values are in the
1000-2000 J/kg range, although some convective inhibition also
lingers. Showers are expected to move off the foothills and across
the plains through the early evening. Heavy rain and severe hail
are all possible, given the dynamic situation and very moist
airmass. Severe thunderstorm watch and flash flood watch will
remain in effect.

For tomorrow, the moist westerly flow aloft will continue, and a
setup similar to today will be in place. Another round of
thunderstorms is expected, with another threat of heavy rainfall.
Temperatures may be a few degrees warmer.

.LONG TERM...(Thursday night through Wednesday)
Issued at 327 PM MDT Wed Jul 25 2018

A weak shortwave in the northwest flow aloft will help move any
late afternoon storms out across the plains and into Kansas
Thursday night. Preciptable water values will be slightly lower
and CAPE values not as high as what we're seeing this
afternoon/evening, but still good potential for brief heavy rain
and some thunderstorms with small hail and gusty winds. Look for
activity to push east over the plains even past midnight as the
shortwave continues moving aloft.

Another shortwave in the northwesterly flow aloft will induce a
leeside low over the plains and bring in warmer air. Max
temperature readings will warm around 5 degrees sith some clearer
skies in the early part of the day which will help boost CAPE
values. Therefore yet another day of diurnal storms forming over
the mountains, however some CIN over the plains will be around
due to the warm air advection and may limit coverage of storms.
Do expect where some boundaries collide that this should be
enough to get storms going, especially late in the afternoon and
evening over the far eastern plains. The storms that due form will
have the potential for brief heavy rain again, as well as some
larger hail and strong gusty winds.

A cold front will push in from the northeast early Saturday
morning, likely pushing in some stratus and stabilizing the
airmass some. Some thunder is still expected over the high
terrain but will weaken as it comes down over the urban corridor
and eastern plains. Still a potential for heavy rain over the
plains as PWs are progged to increase to 1.0-1.4 inches. An even
stronger shortwave is expected to push down Sunday with some in
upslope flow across the plains. There may little break in
shower/storm activity overnight Saturday before Sunday's activity
begins. Temperatures will likely be 10 to 15 degrees cooler than
normal.

The upper high will begin to shift north and east early next week
for warmer and drier conditions for the forecast area. Have
limited PoPs to near or below climatological norms, and
temperatures will likely be warming above norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 327 PM MDT Wed Jul 25 2018

Thunderstorms with heavy rain and possibly hail will roll across
the Denver area through this evening. Poor visibilities and low
ceilings will accompany thunderstorms. Lightning and gusty winds
will also be possible. Some stratus will be possible tomorrow
morning as outflow from the nocturnal convection moves back into
the Denver area. More thunderstorms are expected Thursday
afternoon as the moist airmass remains in the region and de-
stabilizes during the afternoon hours.

&&

.HYDROLOGY...
Issued at 327 PM MDT Wed Jul 25 2018

Flash Flood Watch remains in effect for much of northeast
Colorado this evening. Thunderstorms are just beginning to move
off the foothills. An upper level short wave should keep storms
going through the evening. Locally heavy rainfall will accompany
storms with rainfall rates up 1.50 inches in 30 to 45 minutes.
Storm motions may be fast enough to limit the areal extent of
flooding, but intense rainfalls will accompany the storms.
Forecast models for tomorrow have different ideas on how much rain
will come out of afternoon thunderstorms. The GFS has a wetter
solution than the ECMWF and NAM. If a lot of rain falls this
evening, then antecedent moisture conditions could be right for
another watch tomorrow afternoon. It seems that moisture levels in
the airmass will still be high.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ038>045-048-
049.

&&

SHORT TERM...Sullivan/Dankers
LONG TERM...Kriederman
AVIATION...Sullivan/Dankers
HYDROLOGY...Sullivan/Dankers
Hazardous weather outlook, Jul 25, 10:04 AM MST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Wed Jul 25 2018

COZ030>051-261715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Wed Jul 25 2018

...FLASH FLOOD WATCH MOST OF NORTHEAST COLORADO THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the mountains this
afternoon and move across the plains through the afternoon and
evening. Plentiful moisture and favorable wind shear will be in
place for strong storms to develop, but the airmass will be warm
enough that the threat of large hail is limited. Thunderstorms
will be capable of producing very heavy rain and wind gusts up to
70 mph. Rainfall rates of 1 to 2 inches in an hour or less will
be possible. This could cause flash flooding, especially in
susceptible locales such as urban areas, burn scars, and areas
that received heavy rain in the last day or two. A Flash Flood
Watch has been issued for most of northeast Colorado this
afternoon and evening. The main threat of heavy rain and strong
winds will be from the foothills eastward from 2 PM and 10 PM.

Mountain areas will also see scattered thunderstorms this
afternoon but the threat of heavy rainfall or damaging winds will
be lower over the high country.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Abundant amounts of moisture are expected to remain over northern
and eastern Colorado to continue the pattern of afternoon and
evening thunderstorms forming over the mountains and moving onto
the plains through the weekend. Each day will have threat of
heavy rainfall from the storms that develop, but winds aloft are
expected to be strong enough to keep storms moving along. This
will reduce the threat of flooding, but some flooding will still
be possible. There will be a marginal to slight risk of severe
thunderstorms on Thursday and Friday with large hail and damaging
outflow winds being the main impacts, before a more stable but
still rainy pattern for Saturday and Sunday. By early next week,
it should get hotter with just a slight chance of afternoon and
evening thunderstorms over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary this afternoon since
flooding problems are the primary threat. However, reports of
heavy rainfall and flooding problems will be appreciated.

In the hours before

Special weather statement, Jul 25, 2:10 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Denver CO
310 PM MDT WED JUL 25 2018

COZ035-038-252200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
310 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms over northeast Larimer County. The strongest
thunderstorm 8 miles north of Wellington, or 18 miles north of Fort
Collins, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Fort Collins, Wellington, Severance, Ault, Pierce, Nunn,
Carr, Livermore, Rustic, Natural Fort, Mishawaka, Teds Place,
Bellvue, Rockport, Poudre Park, Buckhorn Mountain and Red Feather
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and northeastern Colorado.

LAT...LON 4058 10465 4058 10494 4056 10494 4061 10558
      4063 10560 4063 10557 4064 10557 4065 10560
      4066 10559 4067 10562 4068 10562 4099 10527
      4100 10475
TIME...MOT...LOC 2108Z 295DEG 14KT 4082 10501

BAKER
Special weather statement, Jul 25, 2:43 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Denver CO
343 PM MDT WED JUL 25 2018

COZ034-036-039-252230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
343 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK...SOUTHEASTERN
CLEAR CREEK AND CENTRAL JEFFERSON COUNTIES UNTIL 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking an area of strong
thunderstorms over southeast Clear Creek, northeast Park and
southern Jefferson Counties. The strongest thunderstorm was over
Harris Park, or 32 miles southwest of Denver, moving east at 10 mph.

Half inch hail, heavy rainfall and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Southwestern Littleton, Evergreen, Morrison, Highland Park, Conifer,
Shawnee, South Platte, Pine Junction, Tiny Town, Chatfield Reservoir,
Kittredge, Pine, Buffalo Creek, Wellington Lake, Indian Hills, Aspen
Park, Brookvale, Bergen Park, Bailey and Harris Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northeastern Colorado.

LAT...LON 3930 10561 3963 10560 3970 10535 3960 10505
      3957 10505 3927 10523
TIME...MOT...LOC 2138Z 282DEG 8KT 3952 10550

BAKER
Special weather statement, Jul 25, 2:49 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Denver CO
349 PM MDT WED JUL 25 2018

COZ038-042-043-252230-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
349 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Nunn, or 16 miles northeast of Fort Collins,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins, Wellington, Eaton, Severance, Ault,
Pierce, Nunn, Purcell, Carr, Galeton, Gill, Rockport and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for strong and gusty winds. Secure loose objects and move to
a safe shelter inside a building or vehicle.

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and northeastern Colorado.

LAT...LON 4084 10433 4041 10453 4067 10517 4096 10480
TIME...MOT...LOC 2148Z 282DEG 8KT 4074 10487

BAKER

The radar

The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Broomfield

When
July 25, 5:30 PM MST to 5:45 PM MST
Where
Broomfield County, 4.07 mi NE of Broomfield
Measured
1 in hail
Crop damage
$200,000
Reported by
Broadcast Media
Coordinates
39.965, -105.021

A severe thunderstorm destroyed over 200 acres of corn.

Hail, Boulder

When
July 25, 5:45 PM MST
Where
Boulder County, 4.18 mi N of Lafayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.060, -105.070

Thunderstorm Wind, Weld

When
July 25, 5:45 PM MST
Where
Weld County, 1.38 mi N of Erie
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.070, -105.050

A powerful storm swept through Erie producing large hail, damaging winds and heavy rain. The storm dented cars, damaged trees, killed birds and ruined landscaping. Near Jasper Road east of U.S. 287, the storm picked up a 40-foot grain trailer and pushed it about 200 yards into a neighbor's front lawn. The storm also knocked out power for several hours.

Thunderstorm Wind, Weld

When
July 25, 5:49 PM MST
Where
Weld County, 2.07 mi S of Erie
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
40.020, -105.050

Thunderstorm Wind, Douglas

When
July 25, 6:52 PM MST
Where
Douglas County, 5.72 mi WSW of Parker
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.490, -104.870

Thunderstorm Wind, Elbert

When
July 25, 7:29 PM MST
Where
Elbert County, 0.54 mi E of Monument Airport
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
39.220, -104.630

Thunderstorm Wind, Douglas

When
July 25, 8:02 PM MST
Where
Douglas County, 3.8 mi E of Sedalia
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.420, -104.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760357, 759938, 759942, 759943, 759944, 759945, 759946.